Alert archive / Washington / Flash Flood Warnings in 2014
Flash Flood Warning 8, NWS Pendleton, OR
NWS Pendleton, OR issued this flash flood warning at Aug 14, 2014, 4:00 PM PDT for Kittitas County, Washington. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2014, 4:00 PM PDT (23:00 UTC)
- Expired
- Aug 14, 2014, 5:00 PM PDT
- In force
- 60 min
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
- Flood severity
- None
County Kittitas County, WA
The radar
The Pendleton radar (KPDT), 193 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 11.0 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
987
WGUS56 KPDT 142300
FFWPDT
WAC037-150000-
/O.NEW.KPDT.FF.W.0008.140814T2300Z-140815T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
400 PM PDT THU AUG 14 2014
THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL KITTITAS COUNTY IN SOUTH CENTRAL WASHINGTON...
THIS INCLUDES THE CITY OF ELLENSBURG...
* UNTIL 500 PM PDT
* AT 348 PM PDT...TRAINED WEATHER SPOTTERS REPORTED AN INCH AND A
QUARTER HAS FALLEN IN 20 MINUTES AS A RESULT OF HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS IN THE AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4702 12061 4709 12052 4715 12036 4708 12018
4694 12039 4693 12052
$$
BIEDA2 follow-up statements
746
WGUS76 KPDT 142332
FFSPDT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
432 PM PDT THU AUG 14 2014
WAC037-150000-
/O.CON.KPDT.FF.W.0008.000000T0000Z-140815T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KITTITAS WA-
432 PM PDT THU AUG 14 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR
CENTRAL KITTITAS COUNTY...
AT 430 PM PDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS PRODUCING OVER AN INCH OF RAINFALL IN 20
MINUTES OVER THE WARNED AREA.
THIS HEAVY SHOWER WITH EXCESSIVE RAIN...LOCATED APPROXIMATELY 10
MILES NORTHEAST OF ELLENSBURG...WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 4699 12045 4704 12050 4708 12047 4714 12036
4708 12018 4694 12039
$$
BIEDA491
WGUS76 KPDT 142351
FFSPDT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
451 PM PDT THU AUG 14 2014
WAC037-150000-
/O.EXP.KPDT.FF.W.0008.000000T0000Z-140815T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KITTITAS WA-
451 PM PDT THU AUG 14 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM PDT FOR CENTRAL
KITTITAS COUNTY...
THE HEAVY SHOWERS RESPONSIBLE FOR THE HEAVY RAINFALL HAS STARTED TO
DISSIPATE AND MOVE AWAY FROM THE WARNED AREA. ISOLATED SHOWERS AND
THUNDERSTORMS MAY CONTINUE TO FORM INTO THE EVENING HOURS
LAT...LON 4699 12045 4704 12050 4708 12047 4714 12036
4708 12018 4694 12039
$$
BIEDAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:55 PM PDT, 5 minutes earlier.
Area forecast discussion, Aug 14, 3:55 PM PDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 355 PM PDT THU AUG 14 2014 UPDATED AVIATION DISCUSSION .SHORT TERM...TONIGHT THROUGH SUNDAY...A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO DOMINATE THE WEATHER ACROSS THE FORECAST AREA FOR THE NEXT 36 TO 48 HOURS. CURRENTLY THE CENTER OF THE LOW IS OVER CENTRAL OREGON. IT WILL GENERATE SHOWERS AND THUNDERSTORMS THROUGH EARLY TONIGHT WITH A DECREASE SHOWERS AND PRECIPITATION AFTER SUNSET. CENTRAL OREGON WILL SEE AN END TO THE SHOWERS OVERNIGHT BUT LINGERING SHOWERS LATE OVERNIGHT THROUGH EARLY FRIDAY FOR THE REST OF THE FORECAST AREA. THE UPPER LEVEL LOW WILL MOVE TO OVER EASTERN WASHINGTON FRIDAY AFTERNOON. THE FOCUS FOR MOST OF THE SHOWERS AND POTENTIAL THUNDERSTORMS WILL BE OVER THE NORTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. ACTIVITY WILL INCREASE WITH DAILY HEATING FRIDAY THEN DECREASE AGAIN AFTER SUNSET. THE LOW WILL MOVE TO NORTHWEST MONTANA FRIDAY NIGHT ENDING PRECIPITATION FOR THE FORECAST AREA OVERNIGHT. A DRY WESTERLY FLOW WILL TAKE ITS PLACE ON SATURDAY WITH TEMPERATURES WARMING. ANOTHER WEAK LOW PRESSURE SYSTEM WILL BEGIN TO TAKE UP A POSITION OFF THE OREGON COAST LATE SATURDAY AND SUNDAY. THIS WILL TURN THE FLOW SOUTHERLY ACROSS EASTERN OREGON WITH SOME WEAK INSTABILITY OVER SOUTHERN OREGON LEADING TO THE POTENTIAL FOR ISOLATED THUNDERSTORMS DEVELOPING. HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS IN CENTRAL OREGON ON SUNDAY IN CASE SOME OF THIS CREEPS NORTHWARD IN THE SOUTHERLY FLOW. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. A FEW CHANGES WERE MADE TO THE EXTENDED FORECAST. ALTHOUGH THE 12Z GFS AND ECMWF DIFFER SOMEWHAT FROM THE PREVIOUS RUNS...BOTH ARE IN GENERAL AGREEMENT WITH AN UPPER LOW DEVELOPING OFF THE NORTHERN CALIFORNIA COAST ON SUNDAY NIGHT AND MONDAY. A WEAK SOUTHERLY FLOW OVER OREGON MAY TAP IN MOISTURE FROM THE SYSTEM THAT COULD RESULT IN ISOLATED THUNDERSTORMS OVER CENTRAL OREGON. WILL INTRODUCE A SLIGHT CHANCE IN THE HIGHER TERRAIN OF THE DESCHUTES NATIONAL FOREST AND OCHOCO-JOHN DAY HIGHLANDS...BUT THE FUTURE SHIFTS MAY DECIDE TO INCREASE THE AREAL COVERAGE IF MODELS CONTINUE TO ADVERTISE THIS SYNOPTIC PATTERN. WASHINGTON STATE AND NORTHERN OREGON WILL BE UNDER A DRIER WESTERLY FLOW. A THE POLAR JET MOVES SOUTHWARD...THE WESTERLY FLOW WILL INCREASE OVER WA/OR ON TUESDAY. THERE IS A HINT OF A MARINE PUSH ON TUESDAY...SO I INCREASED WINDS TO SHOW BREEZY CONDITIONS IN THE EASTERN COLUMBIA RIVER GORGE AND THE KITTITAS VALLEY. WINDS WERE INCREASED IN MOST ZONES ON WEDNESDAY...AS BOTH MODELS ARE INDICATING A SHORTWAVE TROUGH QUICKLY TRACKING EASTWARD ACROSS NORTHERN WASHINGTON. POPS WERE INCREASED TO SLIGHT CHANCE ALONG THE WASHINGTON CASCADE EAST SLOPES AND THE NORTHERN BLUE MOUNTAINS. IT'S HARD TO KEEP HOPES UP TOO HIGH...BUT BOTH THE GFS AND ECMWF ARE ADVERTISING ANOTHER STRONGER SHORTWAVE ON THURSDAY NIGHT AND FRIDAY THAT COULD POTENTIALLY BRING MUCH COOLER AIR AND MOUNTAIN SHOWERS. WISTER && .AVIATION...00Z TAFS. THE BROAD UPPER TROUGH IS CENTERED OVER EASTERN OREGON...AND SHOWERS AND THUNDERSTORMS ARE INCREASING IN COVERAGE ACROSS THE FORECAST AREA. BASED ON LATEST RADAR TRENDS...WILL REMOVE ANY MENTION OF T-STORMS FOR TONIGHT AS MOST OF THE STORMS HAVE BEEN CONFINED TO THE MOUNTAINOUS AREAS. HOWEVER...A FEW SHOWERS WILL BRING MODERATE TO HEAVY RAIN TO THE TAF SITES AND THERE COULD BE A CB DEVELOPMENT AS WELL. THE SYSTEM WILL NOT LEAVE THE REGION UNTIL AFTER 00Z/16TH. VARIABLE CIGS BETWEEN 5000-15000 FEET AGL ARE EXPECTED FOR THE NEXT 24 HOURS. BRIEF MVFR OR LESS CIGS/VSBYS ARE POSSIBLE IN +SHRA. WISTER && .PRELIMINARY POINT TEMPS/POPS... PDT 61 84 62 87 / 50 30 20 10 ALW 65 85 67 88 / 60 40 20 10 PSC 65 88 65 90 / 40 20 20 0 YKM 61 85 62 87 / 40 40 20 0 HRI 63 87 63 90 / 40 20 10 0 ELN 60 83 61 85 / 40 50 20 10 RDM 50 80 50 84 / 30 0 10 0 LGD 55 79 55 84 / 70 50 30 10 GCD 54 80 57 84 / 60 20 10 10 DLS 65 85 66 88 / 30 10 10 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING WAZ520. && FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 91/85/85
In the hours before
Local storm report, Aug 14, 3:59 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
359 PM PDT THU AUG 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HEAVY RAIN 4 E ELLENSBURG 47.00N 120.47W
08/14/2014 M1.25 INCH KITTITAS WA TRAINED SPOTTER
RAIN FELL IN ABOUT 20 MINUTES...STILL RAINING AT TIME OF
REPORT
&&
MMURPHYThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:15 PM PDT | Special Weather Statement | PDT | Klickitat | 60 min |
| Aug 13, 6:37 PM PDT | Special Weather Statement | PDT | Benton | 23 min |
| Aug 13, 11:52 PM PDT | Flash Flood Watch | PDT | 23 hr | |
| Aug 14, 3:39 PM PDT | Flash Flood Warning | PDT | Kittitas, Yakima | 66 min |
| Aug 14, 3:51 PM PDT | Areal Flood Advisory | PDT | Yakima | 6 hr |
| Aug 14, 4:58 PM PDT | Flash Flood Warning | PDT | Kittitas | 62 min |
Nearby
Flash Flood Warnings in Washington, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.